North Carolina, 2001

Flash Flood in North Carolina, August 19, 2001

August 19, 2001 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the evening of the 19th caused the Ararat River to flood Riverside Park and Riverside Drive in Mount Airy. Several houses were flooded and one house had several feet of water in it, with the residents evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the evening of the 19th caused the Ararat River to flood Riverside Park and Riverside Drive in Mount Airy. Several houses were flooded and one house had several feet of water in it, with the residents evacuated. One Road was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 6:45 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 6:45 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
745 PM EDT SUN AUG 19 2001

WILL ISSUE AN UPDATE TO REMOVE SEVERE WEATHER WATCH
FROM SOUTHEAST WEST VIRGINIA. ALSO...WILL REMOVE
ENHANCED THUNDERSTORM WORDING FROM ZONES. UPDATE
WILL BE OUT ARD 8 PM. HAVE A GOOD NIGHT.

FCSTID = 7
ROA   66  85  61  85 /  30  30  10  10
LYH   65  85  62  85 /  30  30  10  10
DAN   69  88  65  86 /  30  30  10  10
BLF   62  75  57  77 /  40  30  10  10
LWB   57  74  55  76 /  40  30  10  10
BCB   62  79  58  78 /  40  10  10  10
TNB   63  77  58  77 /  40  10  10  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 19, 7:45 PM EST, 2 hours 30 minutes before
NCZ002>004-019-020-VAZ013>017-022-032-033-200146-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT SUN AUG 19 2001

...THUNDERSTORMS WITH GUSTY WINDS...

A LINE OF THUNDERSTORMS HAS DEVELOPED OVER THE NEW RIVER VALLEY. AT
8:45 PM...THESE THUNDERSTORMS WERE IN A LINE FROM RADFORD TO GALAX
VIRGINIA...AND EXTENDED SOUTHWEST TO NEAR SPARTA NORTH CAROLINA.
THE STORMS WERE MOVING TO THE EAST AT 30 MILES AN HOUR...AND MAY
CONTAIN WIND GUSTS TO 40 MILES AN HOUR...ALONG WITH SMALL HAIL.

THESE STORMS ARE EXPECTED TO MOVE THROUGH CHRISTIANSBURG...
FLOYD...FANCY GAP...AND MOUNT AIRY BEFORE 10:00 PM.

11
Special weather statement, Aug 19, 9:44 PM EST, 31 minutes before
NCZ003-004-020-VAZ024-032>035-043>047-200345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT SUN AUG 19 2001

A LINE OF SHOWERS AND THUNDERSTORMS WILL MAKE ITS WAY ACROSS THE
FOOTHILLS...AND PIEDMONT OF VIRGINIA...AND NORTH CAROLINA THROUGH
MIDNIGHT. THE STRONGEST STORMS WILL AFFECT PATRICK...SURRY...AND
STOKES COUNTY WITH UP TO TWO INCHES OF RAIN IN AN HOUR...FREQUENT
LIGHTNING...AND GUSTY WINDS THROUGH 1130 PM. HEAVY RAIN WILL ALSO
FALL OVER AMHERST...NORTHERN BEDFORD AND SOUTHERN ROCKBRIDGE
COUNTIES DURING THIS TIME.

IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY
BUILDING AND AVOID ELECTRICAL APPLIANCES. IF YOU ARE TRAVELING...BE
ALERT TO PONDED WATER ON THE ROADS.

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
August 19, 10:15 PM EST to 11:45 PM EST
Where
Surry County, Mt Airy
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265792.